Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Great Falls, MT

August 8, 2005Jefferson County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 8, 2005, 4:57 PM MDT for Jefferson County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 4:57 PM MDT (22:57 UTC)
Expired
Aug 8, 2005, 5:25 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Jefferson County, MT

The radar

The Great Falls radar (KTFX), 150 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 082257
SVRTFX
MTC043-082345-
/O.NEW.KTFX.SV.W.0078.050808T2257Z-050808T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
457 PM MDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN SOUTHWEST MONTANA
  THIS INCLUDES THE CITY OF BOULDER

* UNTIL 545 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF BOULDER...MOVING EAST AT
  30 MPH.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4632 11224 4611 11228 4594 11181 4627 11181

$$
1 follow-up statement
000 
WWUS55 KTFX 082325
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT MON AUG 8 2005

MTC043-082335-
/O.CAN.KTFX.SV.W.0078.000000T0000Z-050808T2345Z/
JEFFERSON MT-
525 PM MDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

LAT...LON 4632 11224 4611 11228 4594 11181 4627 11181

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:40 PM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 8, 2:40 PM MDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
240 PM MDT MON AUG 8 2005

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...THE LONG WAVE PATTERN CONTINUES TO
FEATURE POSITIVE HEIGHT ANOMALIES OVER THE GULF OF ALASKA WITH LOWER
HEIGHTS BEGINNING TO UNDERCUT THESE ANOMALIES AROUND 40 NORTH. THIS
SETUP IS THE BEGINNING OF A BLOCKING REGIME THAT WILL FAVOR LOWERING
HEIGHTS OVER SOUTHWEST CANADA AND THE NORTHERN ROCKIES.
MEANWHILE...MONSOONAL MOISTURE WILL CONTINUE TO STREAM INTO
SOUTHWESTERN MONTANA AS HIGHER HEIGHTS OVER THE SOUTHWESTERN UNITED
STATES REMAIN. THE MAIN FORECAST CHALLENGE WILL BE THE SOUTHWARD
SURGE OF LOWER HEIGHTS AND REFLECTED SURFACE FEATURES INTO THE
FORECAST AREA GIVEN THE SOUTHWESTERN UNITED STATES RIDGE.

A STEADY STREAM OF SHORT WAVE ENERGY WILL CONTINUE OVER THE
SOUTHWESTERN ZONES THROUGH THE PERIOD. SEE NO REASON TO STRAY FROM
ISOLATED TO CHANCE POPS OVER THE SOUTHWEST. A SECOND FOCUS FOR
ACTIVITY WILL BE A CANADIAN FRONTAL BOUNDARY DROPPING INTO NORTH
CENTRAL MONTANA TONIGHT. DO NOT SEE THIS FRONT MAKING IT INTO
SOUTHWESTERN MONTANA AS THE UPPER LEVEL SUPPORT REMAINS MOSTLY IN
CANADA. THE FRONT MAY GET A BOOST SOUTHWARD BY CONVECTIVELY INDUCED
OUTFLOW FROM TIME TO TIME. WILL KEEP AT LEAST ISOLATED POPS GOING
THROUGH MUCH OF CENTRAL MONTANA WITH THE FRONT IN THE VICINITY. THE
ATMOSPHERE WILL BECOME RATHER UNSTABLE TOMORROW AFTERNOON AS
INSTABILITY BEGINS TO POOL ALONG THE FRONT. BULK SHEAR WILL BE
SUFFICIENT FOR ORGANIZED CONVECTION OVER MUCH OF CENTRAL MONTANA.
MIDDLE LEVEL SHEAR WILL FAVOR LARGE HAIL WITH THE STRONGER STORMS...
WITH AN OVERALL INCREASE IN MIDDLE LEVEL WINDS PRESENTING A STRONG
WIND THREAT. WILL INCLUDE SEVERE WORDING OVER MOST OF CENTRAL
MONTANA TUESDAY AFTERNOON AND EVENING. TEMPERATURES THROUGH THE
MIDDLE OF THE WEEK WILL BE FAIRLY CLOSE TO NORMAL. SCHAUMANN

WEDNESDAY NIGHT THROUGH SUNDAY...MODELS CONTINUE TO INDICATE A BLOCKING
PATTERN TO DEVELOP OVER THE EASTERN PACIFIC ALLOWING THE UPPER RIDGE
THAT HAS BEEN OVER THE WESTERN U.S. TO BREAK DOWN BY MIDWEEK. A WEAK
SHORTWAVE IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE AREA WEDNESDAY EVENING FOLLOWED BY
SOME DRYING AND NEAR AVERAGE TEMPS ON THURSDAY. HAVE LOWERED TEMPS
SLIGHTLY FOR FRI AND SAT AND HAVE INCREASED CLOUD-COVER. GOING POPS
SOME OVER NORTHCENTRAL MONTANA LOOKED GOOD FOR NEXT WEEKEND.
HOENISCH/CAMP

&&

.AVIATION...
UPDATED AT 1850Z.
SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND CENTRAL
MONTANA THIS AFTERNOON WITH ISOLATED SHOWERS AND THUNDERSTORMS OVER
NORTHERN MONTANA AFTER 00Z. EXPECTED LOCAL MVFR CONDITIONS WITH
SHOWERS AND THUNDERSTORMS. SMOKE CONTINUES TO MOVE EAST OVER
CONTINENTAL DIVIDE BUT IS NOT EXPECT TO CAUSE SURFACE VISIBILITY
REDUCTIONS THIS AFTERNOON THROUGH TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  85  55  84 /  20  20  20  20
CTB  50  79  50  78 /  20  20  30  20
HLN  60  88  58  87 /  20  20  20  20
BZN  52  86  50  86 /  30  30  20  20
WEY  40  78  40  77 /  50  30  30  20
DLN  53  85  51  84 /  20  20  20  10
HVR  54  84  54  84 /  20  20  30  20
LWT  54  82  53  81 /  20  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MONDAY FOR MTZ008-MTZ052.

&&

SHORT TERM...SCHAUMANN
LONG TERM....CAMP/HOENISCH/SAUCIER
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 8, 5:19 AM MDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 AM MDT MON AUG 8 2005

MTZ008>015-044>055-091130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
519 AM MDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA...SOUTHWEST MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.